Diarrhea and Metformin in a Diabetic Clinic
In a questionnaire-based survey of 285 randomly selected diabetic patients, diarrhea was found to occur in 8%; this was found to be similar to that in 150 nondiabetic control patients attending other medical clinics (8%). When the diabetic patients were divided into separate therapeutic groups, metformintreated (with or without sulfonylureas) patients had a markedly greater prevalence of diarrhea (20%) than those not on this drug (6%). A majority of patients with metformin-associated diarrhea had soiling of clothes as a problem, while at least two complained of frank loss of control over their anal sphincter. These patients did not have autonomic neuropathy, and in all who stopped this drug, diarrhea settled within 2–5 days. Only 6% of insulin-dependent diabetic individuals (IDD) had diarrhea, one of whom had explosive nocturnal stools with incontinence and features diagnostic of autonomic neuropathy. Metformin is by far the commonest cause of diarrhea and incontinence in our diabetic clinic, where it is used routinely. In contrast, diarrhea due to autonomic neuropathy is rare.
- Copyright © 1983 by the American Diabetes Association